Hail, Gibson
- When
- June 5, 9:00 AM CST
- Where
- Gibson County, 3.5 mi N of Owensville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.320, -87.690
A mesoscale convective system that originated over the Mid-Mississippi Valley moved east-southeast across southwest Indiana. The system moved along the northern periphery of a 500 mb ridge that was centered over the Tennessee Valley and southern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A mesoscale convective system that originated over the Mid-Mississippi Valley moved east-southeast across southwest Indiana. The system moved along the northern periphery of a 500 mb ridge that was centered over the Tennessee Valley and southern Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 5, 6:12 AM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 712 AM CDT SUN JUN 5 2011 .UPDATE... JUST SENT OUT GRID AND PUBLIC PRODUCT UPDATES TO ACCOUNT FOR THE CONVECTION MAKING ITS WAY TOWARD SE IL/SW IN/NW KY. RAISED POPS INTO THE LIKELY CATEGORY...AS THE WELL ORGANIZED CONVECTION SHOULD HOLD TOGETHER AND MOVE INTO THE CWFA. THE BEST CHANCE WILL BE ALONG THE I-64 CORRIDOR AND NORTH AND EAST. OTHERWISE THE POPS WERE LEFT PRETTY MUCH ALONE FARTHER SOUTH AND WEST INTO FAR WEST KENTUCKY AND SOUTHEAST MISSOURI. DID ADJUST CLOUD COVER AS WELL...BUT DID NOT ADJUST TEMPS YET. THE KEVV TRI-STATE AREA WILL NEED TO BE MONITORED THOUGH FOR TEMP ADJUSTMENTS THROUGH THE DAY. BELOW...IS THE ORIGINAL DISCUSSION FROM EARLIER AND THE UPDATED 12Z AVIATION DISCUSSION. && .DISCUSSION... CONVECTION ALREADY STARTING TO FIRE UP OVER NORTH CENTRAL MISSOURI EARLY THIS MORNING...IN RESPONSE TO A MID LEVEL WAVE. THROUGH THE DAY...AS MID LEVEL HEIGHTS FALL AND A WEAK COLD FRONT BACK DOORS THE REGION FROM THE EAST...WILL CONTINUE WITH OUR CHANCE POPS FOR SHOWERS AND STORMS...WITH HIGHEST POPS KEVV TRI-STATE TO LOWEST POPS OZARK FOOTHILL REGION OF SE MISSOURI. GIVEN THE NEW SPC DAY 1 SLIGHT RISK COVERS MOST OF THE CWFA...WHICH MAY BE A TAD OVER DONE...AND THE FACT THE GENERAL THUNDER LINE EXTENDS WEST OF OUR CWFA...WILL GO AHEAD WITH SLIGHT CHANCE POPS ALL THE WAY THROUGH SE MISSOURI AS WELL. IF NOTHING ELSE...CONVECTION TO THE EAST COULD PRODUCE OUTFLOW WEST OF THE ACTUAL SYNOPTIC BOUNDARY AND PROVIDE ADDITIONAL SUPPORT FOR ISOLD TSRA. AM NOT SOLD WE WILL SEE ANYTHING WEST OF THE MISSISSIPPI AT THIS TIME...BUT INCLUDING A SLIGHT CHANCE POP SEEMS WARRANTED. KEPT A VERY SLIGHT CHANCE POP IN THROUGH THE EARLY EVENING...THEN DRY OVERNIGHT. THE FRONT WILL ALREADY BEGIN TO RETREAT NE AND OUT OF THE AREA BY MONDAY. NONE OF THE MODELS SUPPORT ENOUGH MOISTURE FOR CONVECTION AT THIS TIME INTO MONDAY. IF NOTHING ELSE...THE CHANCE IS AOB 10 PERCENT. NOT MUCH NEW TO REPORT FOR THE REST OF THE FORECAST. BUILDING UPPER RIDGE MEANS BACK TO THE HEAT TUESDAY AND WEDNESDAY. HEIGHTS ARE NOT FORECAST TO BE AS HIGH AS YESTERDAY. BUT MID 90S STILL LOOKS LIKELY. THE RIDGE IS FORECAST BY SEVERAL LONG RANGE MODELS TO BREAK DOWN THURSDAY AND BEYOND. WE WILL CONTINUE WITH OUR SMALL CHANCE POPS FOR SHOWERS AND THUNDERSTORMS IN THIS TIME FRAME. && .AVIATION... EARLY MORNING HAZE AND FOG WILL BURN OFF...THEN ATTENTION WILL TURN TO CONVECTIVE POTENTIAL. CLUSTERS OF STORMS THAT WERE NORTH OF KSTL AROUND SUNRISE WILL LIKELY PRODUCE OUTFLOW BOUNDARIES THAT WILL SERVE TO INITIATE NEW STORMS. ALTHOUGH THE EVOLUTION OF THIS PROCESS IS LIKELY TO BE HAPHAZARD...IT APPEARS THE HIGHEST POTENTIAL FOR CONVECTION WILL BE DURING THE AFTERNOON AND MORE TOWARD THE KEVV/KOWB TAF SITES. STORMS WILL DIMINISH WITH LOSS OF DAYTIME HEATING AFTER DARK. SOME LIGHT FOG IS AGAIN LIKELY TOWARD SUNRISE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && AVIATION...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 328 AM CDT SUN JUN 5 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 328 AM CDT SUN JUN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS ALL OF SOUTHERN ILLINOIS... SOUTHWEST INDIANA AND WESTERN KENTUCKY INCLUDED IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS. IN SOUTHEAST MISSOURI...THE SLIGHT RISK AREA IS EAST OF HIGHWAY 67. THE MAIN HAZARD IS DAMAGING WINDS. MARGINALLY SEVERE HAIL CANNOT BE RULED OUT. THE BEST CHANCE FOR THE OCCURRENCE OF SEVERE STORMS IS FROM MIDDAY THROUGH EARLY EVENING. HEAT INDEX VALUES OVER SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY WILL TOP OUT BETWEEN 95 AND 100. REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST ON AREA RIVER FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON HEAT INDEX VALUES WILL TOP OUT IN THE UPPER 90S TO AROUND 100 DEGREES MONDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...THOUGH ISOLATED STRONG STORMS CANNOT BE RULED OUT. REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST ON AREA RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 906 AM CDT SUN JUN 5 2011 ILZ076>078-051430- WABASH IL-EDWARDS IL-WAYNE IL- 906 AM CDT SUN JUN 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...AND EDWARDS AND WABASH COUNTIES IN SOUTHEAST ILLINOIS UNTIL 930 AM CDT... AT 902 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH POTENTIALLY DIME SIZE HAIL...AND STRONG WINDS AROUND 40 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF MOUNT ERIE...MOVING SOUTHEAST AT 35 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE GOLDEN GATE...WEST SALEM... LANCASTER...KEENSBURG...BROWNS...BONE GAP...BELLMONT...ALLENDALE AND ALBION. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. PS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 930 AM CDT SUN JUN 5 2011 ILZ077-078-083-INZ081-085-086-051515- WHITE IL-WABASH IL-EDWARDS IL-VANDERBURGH IN-GIBSON IN-POSEY IN- 930 AM CDT SUN JUN 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...WABASH AND NORTHEASTERN WHITE COUNTIES IN SOUTHEAST ILLINOIS...AND NORTHEASTERN POSEY... WESTERN GIBSON AND NORTHWESTERN VANDERBURGH COUNTIES IN SOUTHWEST INDIANA UNTIL 1015 AM CDT... AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH POTENTIALLY DIME SIZE HAIL...AND VERY STRONG WINDS AROUND 50 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF BONE GAP...MOVING SOUTHEAST AT 40 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE LANCASTER...BROWNS... BELLMONT...GRAYVILLE...KEENSBURG...ALLENDALE...MOUNT CARMEL... GRIFFIN...NEW HARMONY...POSEYVILLE...HAZLETON...OWENSVILLE... PATOKA...CYNTHIANA AND BLAIRSVILLE. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. PS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
957 AM CDT SUN JUN 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL BELLMONT 38.38N 87.91W
06/05/2011 M0.50 INCH WABASH IL EMERGENCY MNGR
PEA TO MARBLE SIZE HAIL
&&
DPThe Evansville,IN radar (KVWX), 7 km away, was scanning. The volume nearest the first event began at 14:57 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Just west of Darmstadt, a wind gust to 67 mph was measured by a trained spotter. Elsewhere in northern Vanderburgh County, a tree limb fell onto a vehicle and broke a window.
A tree fell on a house, causing minor to moderate damage. Downed tree limbs knocked out power to about 5,000 customers. Most of the outages were on the east side of Evansville. Power lines were blown down.
Wind gusts up to 50 mph accompanied the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313547, 313552, 313549, 313551, 313550.